An 83 year-old female with clinical scenario type 4 refractory heart failure (HF) was transferred to our ICU. In the previous hospital, she underwent primary PCI for extensive anterior AMI and subsequently developed low output syndrome. Therefore, she was treated with dobutamine and then during tapering dobutamine LOS relapsed. Therefore, she was transferred to our hospital to manage the HF on day 21. Because the symptom was stable but tachycardia was observed, we introduced very small amount of carvedilol(1.25 mg). Once the symptom of LOS seemed to be getting better, but sudden bradycardia and PEA was developed on day 40. A successful cardiac resuscitation was carried out and then dose of dobutamine was increased and carvedilol was discontinued. At that time we planned long-term low-dose dobutamine infusion until complete recovering from the HF and re-introduce carvedilol at the appropriate timing. On day 74, we successfully re-introduced carvedilol(0.625 mg) and could increased the dose of carvedilol (1.25 mg)on day 90 because of good clinical course. Eventually we succeeded to discontinue dobutamine on day 119 and she left our hospital on her own foot. The use of dobutamine is controversial, because it facilitates cardiac remodeling. However, low-dose and long-term dobutamine infusion overlapping with carvedilol introduction is sometimes necessary for a patient with refractory LOS like the present case.
To read this article in full you will need to make a payment
Purchase one-time access:Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
One-time access price info
- For academic or personal research use, select 'Academic and Personal'
- For corporate R&D use, select 'Corporate R&D Professionals'
Subscribe:Subscribe to Journal of Cardiac Failure
Already a print subscriber? Claim online access
Already an online subscriber? Sign in
Register: Create an account
Institutional Access: Sign in to ScienceDirect